Utah, 2006

Funnel Cloud in Utah, August 7, 2006

August 7, 2006 · NWS GJT · 1 event in 1 county or zone

The funnel cloud extended over half way between the cloud and the ground. It was observed by many people and was also photographed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The funnel cloud extended over half way between the cloud and the ground. It was observed by many people and was also photographed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 12:27 PM MST, 48 minutes earlier.

Area forecast discussion, Aug 7, 12:27 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
127 PM MDT MON AUG 7 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ISOLATED THUNDERSTORMS HAVE FIRED OVER THE HIGHER TERRAIN OF SW
COLORADO AND SE UTAH EARLY THIS AFTERNOON. HIGH PRESSURE OVER
NORTHERN NM WAS DRIVING STORMS SLOWLY TO THE NORTH AT 5 MPH WITH
SOME BACK BUILDING INDICATED.

TONIGHT: CONCERN FOR TONIGHT IS HEAVY RAIN WITH SLOW MOVING/BACK
BUILDING STORMS AND PW VALUES RANGING FROM 0.85 TO NEAR 1.00.
HOWEVER...DYNAMIC FORCING LIMITED AND LATEST NAM INDICATED
CONVERGENCE ALOFT OVER THE WESTERN ZONES OF THE CWFA TONIGHT.
THEREFORE...WILL CONTINUE WITH SCATTERED MOUNTAIN THUNDERSTORMS...
NUMEROUS IN THE SOUTHERN MOUNTAINS AND ALONG THE CENTRAL DIVIDE
AREAS TAPERING TO ISOLATED STORMS OVER LOWER ELEVATIONS IN THE
NORTH. FAIRLY NORMAL DECREASE IN CONVECTION EXPECTED OVERNIGHT
WITH LOWS NEAR OR JUST A LITTLE ABOVE NORMAL.

TUESDAY-WEDNESDAY: SLIGHT DRYING INDICATED AS UPPER LOW OVER THE
WEST MOVES ACROSS THE NORTHWEST FLATTENING THE RIDGE TO SOME
DEGREE. THEREFORE...EXPECTED LARGELY DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS THROUGH MIDWEEK WITH NEAR OR SLIGHTLY ABOVE NORMAL
TEMPERATURES.

.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...

UPPER RIDGE SETTLES OVER THE DESERT SW AFTER MIDWEEK WITH MORE OF A
WESTERLY FLOW ACROSS MUCH OF THE FORECAST AREA. THIS SHOULD KEEP THE
DEEPER MOISTURE CONFINED TO SW CO AND SOUTHWARD THU-FRI...ALTHOUGH
LOW LEVEL MOISTURE SHOULD LINGER ACROSS THE N AS NOTHING REALLY TO
SCOUR IT OUT. A PACIFIC TROUGH FORECAST TO MOVE ALONG THE CANADA/U.S.
BORDER FRI NIGHT AND SAT SHOULD BE TOO FAR N FOR MUCH DIRECT
INFLUENCE...BUT TROUGHING IN ITS WAKE HANGS ALONG THE WEST COAST AND
SHIFTS THE UPPER HIGH A BIT FARTHER EAST...INTO TX. RESULTING FLOW
BETWEEN WEST COAST TROUGH AND SRN PLAINS HIGH COULD ALLOW MOISTURE TO
WORK BACK NORTHWARD. WILL HAVE TO WAIT AND SEE HOW THIS PANS OUT.
UNTIL THEN...ISOLATED TO SCATTERED MAINLY AFTERNOON/EVE
THUNDERSTORMS EACH DAY SHOULD BE THE RULE...WITH GREATEST COVERAGE
OVER THE PREFERRED SAN JUAN TO SAWATCH MTNS. RATHER TYPICAL
SUMMERTIME WEATHER. STAYED CLOSE TO ENSEMBLE MOS GUIDANCE FOR THE
LATTER PERIODS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/JAD
Hazardous weather outlook, Aug 7, 3:04 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MDT MON AUG 7 2006

COZ001>014-017>023-UTZ022>025-027>029-081030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
404 AM MDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...
BECOMING MOST NUMEROUS ACROSS SOUTHWEST COLORADO.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF
FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY. THE THREAT
OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING WILL EXIST WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

CUOCO

The radar

The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Juan

When
August 7, 1:15 PM MST to 1:21 PM MST
Where
San Juan County, 2 mi NW of Monticello
Reported by
NEWSPAPER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528885.